2020 FSA Posters
P033: MANAGEMENT OF POST-TRAUMATIC EPILEPSY PATIENT UNDER MONITORED ANESTHESIA CARE
Chirag Y Patel, DO; Luis Rodriguez, MD; University of Miami/Jackson Memorial Hospital
Post-traumatic epilepsy (PTE) occurs after traumatic brain injury (TBI) with an incidence of 5%-7% in hospitalized patients, and as high as 53% in military personnel.1 It results from abnormal electrical activity causing unresponsiveness, stiffening of extremities, or hinderance in sensory function. PTE after TBI is significant, particularly in individuals ages 15-24 years, with onset related to severity of trauma. The individual can begin having seizures within two years after injury, and can undergo remission spontaneously. People who suffer from TBI should prophylactically use anti-epileptic drugs to decrease risk of post-traumatic seizures or otherwise continue with treatment to help prevent occurrences. A report of post-traumatic epilepsy in a 22-year-old Hispanic female occurred following a TBI status post motor vehicle crash in 2016. The patient was admitted to the hospital in 2019 for prolonged EEG video monitoring when treatment for her epilepsy was not working. She developed an infection of her scalp with eschar due to the continued EEG lead placement, subsequent intubation to control her seizures, and immobilization. The patient then presented to the OR for debridement of the area under monitored anesthesia care. Patient was on scheduled levetiracetam at 2000mg BID and lacosamide 200mg BID, and her labs were noted to be unremarkable. During the procedure patient received midazolam 2mg IV and was placed on supplemental oxygen via nasal canula with a propofol infusion at a rate of 50 mcg/kg/min for 20 minutes. When the surgery was completed, the infusion was stopped and the patient regained consciousness. Shortly after the individual stated she had a metallic taste in her mouth, a known aura for her seizures. She had multiple generalized tonic clonic seizures occurring intermittently for 40 minutes. Seizures broke with administration of propofol boluses and finally ceased after an additional dose of midazolam 2mg IV and lorazepam 2 mg IV for two doses. It was later revealed that the patient refused her morning dose of lacosamide and had only received levetiracetam 1000 mg versus her usual 2000 mg dose. With closer adherence to prophylactic anti-epileptic medication the onset of seizures in the OR can be avoided.
1. Frey L.C. Epidemiology of posttraumatic epilepsy: A critical review. Epilepsia. 2003;44 (Suppl 10):11–17.